Wyoming, 2020

High Wind in Wyoming, November 19, 2020

November 19, 2020 · NWS CYS · 2 events in 2 counties and zones

A brief period of high winds were measured by a couple of Wyoming Department of Transportation sensors along Interstate 25 in Platte and Laramie Counties on the 19th. Coleman sensor in Platte measured a peak wind gust of 59 mph while the Bear Creek sensor in Laramie measured a period of sustained winds of 40 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds were measured by a couple of Wyoming Department of Transportation sensors along Interstate 25 in Platte and Laramie Counties on the 19th. Coleman sensor in Platte measured a peak wind gust of 59 mph while the Bear Creek sensor in Laramie measured a period of sustained winds of 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 19, 4:36 AM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 19, 4:36 AM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Thu Nov 19 2020

.SHORT TERM...(Today - Friday)
Issued at 301 AM MST Thu Nov 19 2020

Winds over the I-80 Summit have not been particularly strong early
this morning, with peak gusts only around 30-35 MPH in the Buford/
Wildcat Trail areas over the past few hours. High-resolution model
guidance continues to suggest an increasing pressure gradient over
the southern Laramie Range through 12-15z along w/ increasing low-
level subsidence. It is quite possible this may still yield higher
wind gusts over 50 knots around sunrise. The High Wind Warning for
the South Laramie Range remains in effect until 5 AM MST today. We
will continue to monitor observational trends to assess a possible
need to extend the headline into the mid-morning hours.

Scattered snow showers are expected today, mainly over our western
zones as a result of active mid & upper-level flow and appreciable
instability with cooling thermal profiles aloft. One area of focus
today will be across Carbon & Albany counties, as the RRQ of a 120
to 130 knot H25 jet interacts with the 700 mb cold front. This may
enhance low-level frontogenesis and result in some snow banding in
those areas. GFS & NAM forecast soundings both suggest a very well
mixed boundary layer w/ potential for MUCAPE of at least 50-100 J/
kg. There is definitely some concern for local convective bursts &
snow squalls, especially given the gradient/mixing winds which may
already be quite strong (40+ knots) to begin with. We will message
this potential in our morning social media package. Otherwise, low
impacts expected from this winter event w/ an inch or two expected
in the mountains and localized areas of minor accumulations in any
areas impacted by snow squalls. Temperatures above freezing should
also limit the duration of any road impacts from snow today. Quiet
weather is expected for Friday as the trough axis shifts eastward,
bringing in a considerably cooler & drier air mass.

.LONG TERM...(Friday Night - Wednesday)
Issued at 301 AM MST Thu Nov 19 2020

There is a lower chance of precipitation of snowfall on Saturday
morning. Sunday morning temperatures drop significantly trending the
mid teens to lower 20s. Mountain areas can expect wind chills in the
single digits. A dry period begins Sunday afternoon into Monday
afternoon where mostly clear skies will soon turn to overcast.
Isolated snow showers are possible in the mountains but elsewhere
can expect dry conditions and maximum temperatures reaching the
lower 50s Monday afternoon. There is a lack of moisture for the rest
of next week and above-average temperatures will continue. Elevated
winds are possible next Wednesday afternoon although uncertainty is
high due to long range forecasts and model consistency.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 432 AM MST Thu Nov 19 2020

VFR conditions are expected to prevail at most terminals, with the
exception of KRWL where scattered snow showers may result in lower
(MVFR/IFR) ceilings & visibilities at times through mid afternoon.
Gusty winds are expected for all terminals today, mainly after 17z
with the strongest winds expected west of I-25. Gusts in excess of
40 knots are possible for KRWL/KLAR/KSAA. Snow squalls could occur
near these terminals, posing a risk for sudden whiteout conditions
later this morning into the afternoon hours.

&&

.FIRE WEATHER...
Issued at 301 AM MST Thu Nov 19 2020

No fire weather concerns. Despite periods of gusty winds, a cooler
air mass will keep RH values well outside of critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST early this morning for WYZ116.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...AW
AVIATION...CLH
FIRE WEATHER...CLH
Hazardous weather outlook, Nov 19, 5:12 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 AM MST Thu Nov 19 2020

WYZ104-105-109>115-201215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
512 AM MST Thu Nov 19 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow squalls are possible over portions of Carbon and Albany
counties today. Motorists traveling west and northwest of
Laramie on Interstate 80 or Highway 287 should be prepared for
sudden whiteout conditions in snow and blowing snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, East Platte County

When
November 19, 9:54 AM MST to 10:18 AM MST
Where
East Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman measured the reported wind gust.

High Wind, Central Laramie County

When
November 19, 10:18 AM MST to 11:22 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the one hour plus period of sustained winds of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924431, 924432.